Article Text

PDF
229 ACQUIRED LONG Q-T SYNDROME SECONDARY TO METHADONE USE.
  1. C. S. Deen1,
  2. G. Charlton1
  1. 1University of New Mexico Health Sciences Center, Albuquerque, NM, and Veterans Affairs Medical Center, Albuquerque, NM.

Abstract

Case Presentation A 58-year-old male with a history of diabetes, hypertension, alcohol abuse, hepatitis C, and methadone therapy for opiate dependence presented to the emergency room with a complaint of light-headedness and syncopal episodes. His outpatient medications included hydrochlorothiazide, lisinopril, aspirin, ranitidine, NPH insulin, and methadone 220 mg daily. While in the emergency room, the patient had a syncopal event and was noted to be in ventricular tachycardia/torsades de pointes. The patient was defibrillated, and he returned to sinus rhythm. An electrocardiogram (ECG) revealed a Q-Tc interval of 539 ms and multiple premature ventricular contractions (PVCs). A previous ECG indicated a normal Q-Tc interval of 453 ms. The patient had a potassium of 3.9, calcium of 8.3, and magnesium of 1.3 and a positive cocaine screen. The patient was given 4 g of magnesium. After resolution of hypomagnesemia, the patient continued to have a Q-Tc interval greater than 530 ms and required multiple defibrillations for torsades de pointes. An echocardiogram revealed no structural abnormalities or evidence of previous infarction. The patient had his methadone aggressively titrated down and the Q-Tc interval improved to 470 ms. The frequent PVCs and episodes of torsades de pointes resolved.

Discussion Long Q-T syndrome can be caused by congenital factors, such as Jervell and Lange-Nielsen syndrome and Romano-Ward syndrome, or acquired factors. Drugs continue to be one of the most common causes of acquired long Q-T syndrome. Drug classes such as antiarrhythmics, nonsedating antihistamines, macrolide and fluoroquinalone antibiotics, antipsychotics, and antidepressants have all been implicated. Recently, there has been an increasing number of case reports of methadone-induced prolonged Q-Tc with subsequent torsades de pointes. Methadone is believed to induce prolonged Q-T intervals through two mechanisms. First, methadone has been shown to block HERG potassium channels during repolarization in cell lines. Blockage of the HERG channel decreases the IKr current, which prolongs the Q-T interval. Methadone is also known to induce bradycardia, which can predispose the patient to torsades de pointes. In our patient it appears that his high methadone dose caused lengthening of his Q-Tc interval. The prolonged Q-Tc interval led to multiple episodes of torsades de pointes despite the absence of structural heart disease.

Statistics from Altmetric.com

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.